Patient Care, Trauma

Hypotensive Geriatric Male Suffers from GI Bleed

Issue 7 and Volume 38.

A crew from Wheatland EMS in Strathmore, Alberta, Canada treats an 87-year-old male patient in his home. The man’s chief complaint was chest and abdominal pain, but on arrival, the responders discovered he was hypotensive and suffering from an upper gastrointestinal bleed. He had taken five sublingual nitroglycerin sprays before the team reached him, which made the cause of the hypotension difficult to detect. The crew wasn’t sure if the cause was due to hypovolemia from blood loss, vasodilation from the nitroglycerin or pump failure from a myocardial infarction. The patient’s regular beta-blocker medication also meant his heart was unable to respond appropriately to his hypotension. The crew performed a 12-lead ECG, applied oxygen and treated the patient with a normal saline fluid bolus before transporting him to a rural ED in stable condition.